We had a patient on metformin, and had started her on liraglutide, working her dose up to 1.2 mg/day over four months….
The patient showed an improvement in her A1c reaching 6.6. In addition, she had lost 9 lbs and was very motivated to lose more as well as get her A1c down to six.
However, the patient called to say that she was suffering from occasional hypoglycemia and her glucose had drifted down to 35 mg/dl on a couple of occasions. She cut back on the liraglutide and because of this her fasting readings had increased and she was concerned that her A1c and weight would go back up.
We advised the patient that this was highly unusual and there must be something else causing the problem and advised her to call the pharmacist to see if there had been a mistake in her prescription.
Two hours later the problem was solved. The pharmacist called our office to let us know what was wrong.
The pharmacist had the patient bring in all of the bottles of medicine that she was using and found that one of the bottles contained glyburide 5 mg, and was from a different pharmacy and for a different patient.
It appears that our patient had mentioned to a friend that she had diabetes and took a pill and a shot for therapy. The friend brought some of her husband’s discontinued medications and the patient just assumed it was the same as metformin but a different brand. The pharmacist explained that these were not the same and refilled the original prescription for metformin. The patient was able to return to her full dose of liraglutide and her readings returned to normal.
Patients usually don’t understand that medications have different mechanisms of action and that they work on different parts of the body. This leads them to think a diabetes pill is a diabetes pill and they all do the same thing. Experience has shown that letting your patients know where and how a medication works in the body in simple terms can increase medication adherence and avoid disasters like the one above.
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.
Copyright © 2011 Diabetes In Control, Inc.
|←Previous Diabetes Disaster Averted
Concussion Patient’s Drowsiness Not What it Seemed
Next Diabetes Disaster Averted →